Eight young adults presenting with intracranial hemorrhage at the Department of Neurosurgery, Queen’s Medical Center and University Hospital, Nottingham, UK, in a 3 and 1/2 year period, were diagnosed with amphetamine abuse. The time from amphetamine exposure to onset of symptoms ranged from 10 minutes to 2 months (median within 24 hours). CT and cerebral digital subtraction angiography (DSA) showed a parenchymal hematoma in 7 (3 in the frontal lobe), and a subarachnoid hemorrhage in 1. Beading of small and medium-sized arteries, characteristic of vasculitis, also occurred in 1. Four recovered, but 1 died and 3 were hemiplegic.

Of 37 previously reported cases, from 1945 to 1996, 6 died and 17 had hemiparesis. One-third claimed to be infrequent amphetamine users. The first reported death from amphetamine abuse (JAMA 1939) was in a 25 year-old man who had taken the drug as a stimulant before a college examination. Amphetamine use or abuse should be considered in diagnosis of a frontal or parietal lobe hematoma in a young patient. [1]

COMMENT. Amphetamines taken orally, IV, or rarely, inhaled, have resulted in cerebral vasculitis and intracranial hemorrhage. Unfortunately, the dosages involved are unknown. The outcome is poor in more than half the cases reported. Vasculitis, that can follow only a single exposure to oral amphetamines, is characterized by irregular segmental narrowing or beading of small cerebral arteries.

Perhaps the recent increased popularity of amphetamine drugs in the treatment of ADHD in school-age children should be reappraised.